Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 38, NWS St. Louis, MO

April 30, 20195 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 30, 2019, 11:05 PM CDT for 5 counties in Missouri. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2019, 11:05 PM CDT (04:05 UTC)
Expired
Apr 30, 2019, 11:45 PM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Iron County, MO, Jefferson County, MO, Saint Francois County, MO, Sainte Genevieve County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 97 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 11:15 PM CDTHAIL 0.75 Ssw Belgrade, MO
Apr 30, 11:26 PM CDTTORNADO4 Ssw Caledonia, MOEF1 TORNADO WITH PATH LENGTH AROUND 0.06 MILES AND WIDTH AROUND 30 YARDS. A WEAK SHORT-LIVED TORNADO DESTROYED A FARM OUTBUILDING JUST WEST OF COUNTY ROAD 21 IN NORTHEAST IRON COUNTY. DAMAGE WAS STREWN TO THE NORTHEAST OF THE TRACK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 8:03 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.1 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

279 
WUUS53 KLSX 010405
SVRLSX
MOC093-099-186-187-221-010445-
/O.NEW.KLSX.SV.W.0038.190501T0405Z-190501T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1105 PM CDT Tue Apr 30 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northern Iron County in southeastern Missouri...
  Southern Jefferson County in east central Missouri...
  Ste. Genevieve County in southeastern Missouri...
  Washington County in east central Missouri...
  St. Francois County in southeastern Missouri...

* Until 1145 PM CDT.

* At 1105 PM CDT, severe thunderstorms were located along a line
  extending from near Anthonies Mill to near Courtois to near Oates,
  moving east at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Farmington, Festus, Bonne Terre, De Soto, Desloge, Crystal City,
  Potosi, Bismarck, Leadwood, Anthonies Mill, Park Hills, Olympian
  Village, Iron Mountain Lake, Viburnum, Bloomsdale, Irondale,
  Mineral Point, Knob Lick, Iron Mountain and Old Mines.

This includes Interstate 55 in Missouri between exits 154 and 174.
 
This also includes Washington State Park, St. Joe State Park, St.
Francois State Park, Hawn State Park, Elephant Rocks State Park, and
Missouri Mines Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 300 AM CDT for southwestern
Illinois...and southeastern and east central Missouri.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3768 9115 3774 9114 3774 9110 3809 9109
      3822 9036 3810 9023 3770 9009 3764 9015
      3764 9064
TIME...MOT...LOC 0405Z 263DEG 58KT 3802 9106 3777 9102 3760 9102 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 9:45 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 30, 9:45 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
945 PM CDT Tue Apr 30 2019

.UPDATE...
Issued at 943 PM CDT Tue Apr 30 2019

Tornado watch has been expanded northward to included St. Louis.

Main concern into the overnight hours will be the potential for a
severe storms across southeast and east central Missouri into
southwest Illinois where a tornado watch is in effect until 3 am.
QLCS is currently moving eastward across south central Missouri
with isolated discrete storms ahead of it. Mesoanalysis still
shows 500-1000 J/kg of MLCAPE ahead of it with effective deep
shear of 40-50kts and 0-1km SRH of 200-400 along the surface
front. This will keep the threat for damaging winds and a few
tornadoes as the QLCS moves through eastern Missouri into
southwest Illinois.

The other threat remains flash flooding. Thunderstorms will
continue to train over parts of the area through the night, with
the QLCS producing a rapid burst of rain as it moves through over
already saturated ground.

Britt

&&

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 215 PM CDT Tue Apr 30 2019

Periods of SHRA/TSRA are expected to continue through Wed
evening.

A warm front was bisecting MO this afternoon, and it is forecast
to continue lifting slowly northward this evening, aided by the
development of a surface low along the boundary. The surface low
will lift northeastward towards the Great Lakes tonight and
tomorrow, but its associated upper trough will simultaneously
de-amplify and also lift northeastward. The motion of the upper
trough and the lack of a strong high pressure center at the
surface means that the surface baroclinic zone will not be driven
through the region as a cold front but will instead stretch from
southwest to northeast as it lingers across the region.

Taken together, this means that not only will convection be
occurring within a very moist air mass, but that there will
likely be several rounds of SHRA/TSRA occurring over the same
areas until the front has finally pushed south of the region later
this week. Given that forecast PW values of 1.5+" are at +3 SD
for April and +2 SD for May, the primary concern through Wed night
is flooding due to repeated periods of heavy rainfall. The
existing Flash Flood Watch looks reasonable and no changes are
planned to it at this time.

There is also a concern for severe weather both this afternoon
and tomorrow. For this afternoon, one mitigating factor is that
the direction of the CAPE and 0-6km shear gradients are opposed:
where the CAPE values were increasing, the shear values were
decreasing, and vice versa. That said, there is sufficient overlap
for ongoing strong to severe thunderstorms to persist through
early evening. For tomorrow, H7-H5 lapse rates are more favorable
(around 7 deg C/km), but shear values are less favorable except
for a corridor across southern MO. This suggests that the risk for
severe weather on Wed would be less widespread compared to today.

Extensive cloud cover and precipitation should keep overnight lows
several degrees warmer than last night. Highs on Wed should be in
the 70s (similar to or warmer than they were today) due to the
slight northwestward movement of the re-oriented quasistationary
boundary. Overnight lows on Wed night should be in the mid-50s to
lower 60s which is similar to what they will have been tonight.

Kanofsky

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 215 PM CDT Tue Apr 30 2019

(Thursday)

Lots of uncertainty exists with respect to convective trends on
Thursday, and it will depend greatly on what occurs overnight
Wednesday night. Models show the lingering frontal boundary
finally beginning to move back to the south and east on Thursday
as a cold front. Like the previous couple of days, this front will
likely be the focus for convective development on Thursday. A few
strong to severe thunderstorms may occur Thursday afternoon,
mainly across portions of southeast Missouri and southwest
Illinois due to the expected frontal timing.

There is also low confidence in high temperatures on Thursday,
similar to convective trends due to uncertainty with frontal
placement/timing. However, general consensus is for highs to be
range from the mid 60s to mid 70s from northwest to southeast.

(Thursday Night - Saturday Night)

The cold front should exit the CWA by Thursday evening, but some
guidance suggests it may stall out just to the south of the area. If
this occurs, an additional round of showers and thunderstorms would
be possible Friday into Friday night for southern portions of the
forecast area.

A welcomed period of dry weather is likely for the most part Friday
night through Saturday night as an area of high pressure exerts its
influence into the mid-Mississippi Valley. Seasonable to slightly
below normal temperatures are also forecast for this same time
period.

(Sunday - Next Tuesday)

The next chance for showers and thunderstorms looks to be Sunday
afternoon and evening with the approach of the next cold front. This
boundary may also stall out just to the south of the area and waver,
providing the focus for additional rounds of showers and storms into
early next week. Obviously, this type of setup if it comes to
fruition could aggravate ongoing river flooding.

Temperatures are likely to remain near seasonal norms to end this
weekend and to begin the next work week, but will depend heavily on
where the baroclinic axis resides.

Gosselin

&&

.AVIATION...  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 631 PM CDT Tue Apr 30 2019

Showers and occasional thunderstorms are expected at all of the
terminals through at least 12Z before they become more scattered
on Thursday. Ceilings and visibilities with the storms are
expected to be MVFR/possibly IFR with occasional heavy rainfall.

SPECIFICS FOR KSTL:

Showers and occasional thunderstorms are expected at the terminal
through at least 12Z before they become more scattered over
eastern Missouri. Ceilings and visibilities and with the storms
are expected to be MVFR/possibly IFR with occasional heavy
rainfall.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
     Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
     MO-Ralls MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
     Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
     Shelby MO-Warren MO-Washington MO.

IL...Flash Flood Watch through Thursday morning for Adams IL-Bond IL-
     Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
     IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Pike IL-Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Apr 30, 3:43 PM CDT, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
343 PM CDT Tue Apr 30 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-012045-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
343 PM CDT Tue Apr 30 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely through tonight. Some of the storms could
be severe, especially this afternoon through this evening. The
primary severe weather threats will be damaging winds, large hail,
and isolated tornadoes.

A flash flood watch remains in effect for the entire area tonight.
See the watch product for specific details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The chance of thunderstorms will continue through Friday night
across parts of the area. Some of the storms could be severe
Wednesday and Wednesday evening across the entire area, and again
Thursday and Thursday evening across southeast Missouri and southwest
Illinois. The primary severe weather threats will be damaging winds
and large hail.

The numerous rounds of storms will also result in the potential for
flooding through Wednesday night. A flash flood watch continues in
effect through Wednesday night. See the watch product for specific
details.

In addition to the flash flood threat, the prolonged and potentially
heavy rainfall is forecast to impact the mainstem rivers. A number
of river forecast points on the Mississippi River above Alton are
forecast to return to moderate or major flooding.

There will also be a chance of thunderstorms for parts of the area
Sunday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this evening.
Spotters are encouraged to report any severe weather to the National
Weather Service.

Gosselin

In the hours before

Local storm report, Apr 30, 10:24 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1024 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     FLOOD            4 ENE MAUD              39.65N 92.13W
04/30/2019                   MONROE             MO   PUBLIC

            ROUTE A IS CLOSED AT CROOKED CREEK DUE TO
            FLOODING.

&&

CVKING
Local storm report, Apr 30, 10:25 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1025 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     HEAVY RAIN       1 NNW MEXICO            39.18N 91.88W
04/30/2019  M1.65 INCH       AUDRAIN            MO   EMERGENCY MNGR

&&

CVKING
Local storm report, Apr 30, 10:26 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1026 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 PM     HEAVY RAIN       2 E JEFFERSON CITY      38.57N 92.15W
04/30/2019  M2.00 INCH       COLE               MO   AMATEUR RADIO

&&

CVKING
Local storm report, Apr 30, 10:27 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1027 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     HEAVY RAIN       SAINT PETERS            38.78N 90.60W
04/30/2019  M2.16 INCH       ST. CHARLES        MO   AMATEUR RADIO

&&

CVKING
Local storm report, Apr 30, 10:32 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1032 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     HEAVY RAIN       SHREWSBURY              38.59N 90.32W
04/30/2019  M2.25 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

CVKING
Local storm report, Apr 30, 10:36 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1036 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     FLOOD            OLYMPIAN VILLAGE        38.13N 90.46W
04/30/2019                   JEFFERSON          MO   TRAINED SPOTTER

            5 ENE OF OLYMPIAN VILLAGE - BOYCE ROAD IS
            CLOSED AT PLANTAIN CREEK BRIDGE.

&&

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:32 PM CDTAreal Flood AdvisoryLSXSaint Charles, Saint Louis, City of Saint Louis3 hr
Apr 30, 7:46 PM CDTRiver Flood WarningLSXReynolds3 days
Apr 30, 8:05 PM CDTAreal Flood WarningLSXKnox, Lewis, Marion, Monroe, Ralls, Shelby24 hr
Apr 30, 9:44 PM CDTRiver Flood WarningLSXMarion3 days
Apr 30, 9:52 PM CDTAreal Flood WarningLSXAudrain, Boone, Callaway, Cole, Moniteau, Osage24 hr
Apr 30, 10:01 PM CDTAreal Flood WarningLSXFranklin, Gasconade, Jefferson, Lincoln, Montgomery, Pike and 4 more24 hr
Apr 30, 10:26 PM CDTTornado WarningLSXCrawford49 min
Apr 30, 10:47 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds28 min
Apr 30, 11:15 PM CDTTornado WarningLSXIron, Reynolds, Saint Francois, Washington30 min
Apr 30, 11:18 PM CDTRiver Flood WarningLSXLewis64 hr
Apr 30, 11:20 PM CDTSevere Thunderstorm WarningLSXIron, Madison, Reynolds40 min
Apr 30, 11:23 PM CDTRiver Flood WarningLSXSaint Charles32 hr
Apr 30, 11:26 PM CDTRiver Flood WarningLSXOsage26 hr
Apr 30, 11:29 PM CDTTornado WarningLSXJefferson, Sainte Genevieve, Saint Francois, Washington31 min
Apr 30, 11:44 PM CDTSevere Thunderstorm WarningLSXIron, Jefferson, Madison, Sainte Genevieve, Saint Francois46 min
Apr 30, 11:51 PM CDTAreal Flood WarningLSXCrawford, Iron, Madison, Reynolds, Sainte Genevieve, Saint Francois and 1 more24 hr
Apr 30, 11:52 PM CDTTornado WarningLSXJefferson, Sainte Genevieve, Saint Francois23 min
May 1, 12:01 AM CDTRiver Flood WarningLSXBoone9 hr
May 1, 12:25 AM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois50 min
May 1, 1:18 AM CDTRiver Flood WarningLSXCole58 hr
May 1, 3:44 AM CDTRiver Flood WarningLSXLewis3 days
May 1, 3:57 AM CDTRiver Flood WarningLSXLincoln33 hr
May 1, 6:22 AM CDTRiver Flood WarningLSXCrawford, Washington50 hr
May 1, 9:15 AM CDTRiver Flood WarningLSXFranklin3 days
May 1, 9:15 AM CDTRiver Flood WarningLSXCrawford25 hr
May 1, 9:15 AM CDTRiver Flood WarningLSXFranklin, Jefferson5 days
May 1, 9:15 AM CDTRiver Flood WarningLSXJefferson, Saint Louis4 days
May 1, 11:59 AM CDTRiver Flood WarningLSXJefferson, Saint Louis15 days

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.